MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 33MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 33MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-330
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Pain complained on the left foot (affected leg), so visited to the hospital.It has both legs tha on (b)(6) 2012 and this time the left foot stem is broken.Removed the stem, inserted the same size stem and reduced, but possibility intended to dislocate, so remove the cup.The cup is compatible with the rimfit cup.Implanted stem 33 + 4 head 54 mm rimfit replaced.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a exeter stem was reported.The event was confirmed by material analysis.-product evaluation and results: visual inspection of the returned device noted the following: the distal section of the returned hip stem is approximately 3.02in long from tip to fracture surface.Damage consistent with explantation is present on the distal section of the implant.The explantation damage obscured the fracture surface; no further visual analysis was performed.Macroscopic surface features on proximal fracture surface indicate the fracture initiated on the lateral surface, propagated medially, and terminated at the medial surface.The proximal fracture surface was analyzed further using a scanning electron microscope sem.Material analysis of the returned device noted the following: the stem fractured in fatigue with the final fracture occurring in overload.Damage was observed near the location of fracture origin, consistent with contact against a hard object.Eds showed the stem was consistent with an astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.-medical records received and evaluation: no medical records were received for review with a clinical consultant.-product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there have been no other similar events for the lot referenced.The exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Pain complained on the left foot (affected leg), so visited to the hospital.It has both legs tha on 2012/4/11 and this time the left foot stem is broken.Removed the stem, inserted the same size stem and reduced, but possibility intended to dislocate, so remove the cup.The cup is compatible with the rimfit cup.Implanted stem 33 + 4 head 54 mm rimfit replaced.

Brand Name
EXETER V40 STEM 33MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8386983
Report Number0002249697-2019-01247
Device Sequence Number2051915
Product Code JDI
UDI-Device Identifier04546540153227
UDI-Public04546540153227
Combination Product (Y/N)N
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2017
Device Catalogue Number0580-1-330
Device Lot NumberG3206076
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/05/2019
Supplement Date Received by Manufacturer05/02/2019
Initial Report FDA Received Date03/04/2019
Supplement Report FDA Received Date05/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight120